If you require immediate assistance for a significant medical incident – call 911 and then inform Campus Security (250) 807-8111.
First Aid & AED
First Aid is available to staff, faculty & students 24 hours a day, 365 days per year. First Aid services can be accessed by calling Campus Security any time at (250) 807-8111 or local 78111. You can also call 911; if safe to do so, please place a follow-up call to Campus Security so they can provide initial care and support first responders to the site of the incident.
First Aid Attendants (OFA2) are equipped with a Level 2 First Aid Kit, oxygen, an Automated External Defibrillator (AED) and an EpiPen.
First Aid Room
The First Aid Room is located in LIB 018, which is inside the Campus Security office adjacent to the loading bay on the lower east side of the Library Building. The First Aid Room is open Monday to Friday from 9:00am-4:00pm.
Public Access Automated External Defibrillator (AED) Program
There is now a comprehensive publicly accessible AED program on the UBCO campus.
Click the questions below for more information on the UBC Okanagan AED program.
An AED is a portable unit that provides a life-saving shock to a person in sudden cardiac arrest. Sudden cardiac arrest is when the heart unexpectedly and abruptly stops beating.
Once applied, the AED analyzes a patient’s heart activity and determines if a life-saving shock is required. The AED cannot deliver a shock unless the person is in cardiac arrest.
See the short video below for a demonstration of using the LIFEPAK CR Plus AED.
The portable AED devices will be located in a white cabinet and have an AED sign above the unit.
In the event of an emergency, when a defibrillator is required, 9-1-1 dispatchers can also provide direction to the nearest AED.
- Can I use a defibrillator if I don’t have specific qualifications?
- Defibrillators are simple for anyone, anywhere to use. They are equipped with automated voice instructions to guide the user on how to use the device. The defibrillator itself determines if a life-saving shock is required or not.
- Am I at risk of legal action if I misuse a defibrillator?
- The Good Samaritan Act of British Columbia protects defibrillator users when they are using the device to provide emergency medical services to a person in sudden cardiac arrest.
- What if I am unsure if a person is in sudden cardiac arrest or not?
- The defibrillator is designed to only deliver a life-saving shock if a patient is in cardiac arrest. Defibrillators are capable of analyzing a patient’s heart activity and determining if a life-saving shock is required.
- Will the defibrillator hurt someone?
- No. You cannot cause harm to a person with a defibrillator because the device will only deliver a life-saving shock if a person requires it. Defibrillators are capable of analyzing a patient’s heart activity and determining if a life-saving shock is required.
- Once an AED has been used do I need to notify anyone?
- Contact Campus Security at 250-807-8111 when an AED is used on campus. Security will retrieve the used AED and replace it with a temporary unit.
- What do I do if I notice an AED missing from its storage unit?
- Contact Health, Safety and Environment who manage AEDs on campus (firstname.lastname@example.org)
EpiPens are located in the First Aid Room as well as Security’s dispatch office. EpiPens are used in the treatment of anaphylactic shock caused by an allergic reaction to such things as peanuts and wasp stings. Please call the Campus Security emergency number at (250) 807-8111 or local 78111 if an individual is observed experiencing symptoms of anaphylactic shock.
Due to their effect on the part of the brain which regulates breathing, opioids in high doses can cause respiratory depression and death. The UBC Okanagan First Aid program includes Naloxone (nasal spray) as a component of the treatment of suspected opioid overdoses. Please call the Campus Security emergency number at (250) 807-8111 or local 78111 if an individual is observed experiencing the three potential symptoms of opioid overdose: pinpoint pupils, unconsciousness and respiratory depression.